Long-Term HIV Patient, age 60, with stable virile load

Question

Response to Dr. Holodniy's Question: I have Resistance: T69A, K70E, M184V and Other mutations, 98S, L135T, L63T, V771, 193L. She indicated that the AZT use was due to resistance factors. I was previously taking Videx, Zerit and Epiver over a 10-year period. She indicated that she was avoiding atripla due to some cognitive issues that I have been experiencing. (Forgetting important appts., how to put the duvee on the comforter, etc.) I plan to have a cognitive test done soon. The drugs are: Truvada-a combo of FTC/TDF because FTC causes M184V mutations; Isentress-raltegravir, RAL; Selzentry-Maraviroc, MVC; Retrovir, AZT. As to the why, not sure, got this info from the nurse. (?) Dr. Hododniy's Questions: I would agree with getting you back on meds, although I am not sure I understand the need for 5 drugs. Was significant resistance found? I am also not sure about the need for AZT in your case. It would be helpful if you had the resistance test results, what you previously were taking, the 5 drugs she intends to start, and why, and get back to me. Original Question: Hi, I have been hiv+ for 23 years, whose CD4 count has fluctuated around 600. Viral load usually below 30,000. Four years ago my doctor took me off of meds, the logic that the drugs do not appear to affect the numbers either way. My new doc, who has research background and the specialty of Infectious Diseases, wants to start an aggressive treatment with 5 different meds. All the tests to determine any resistance to prior HIV drugs have been done and she reviewed with me. It feels like a sledgehammer to a baby boomer.:) One of the drugs is AZT which she wants to start me on for a few weeks to knock down the virile load to undetectable. I realize the knowledge amd treatment regimens regarding HIV are always changing. What do you think? Thanks

Answer

The resistance mutations are not that significant to warrant such an aggressive regimen of so many drugs. I still don't understand the reason for AZT.